Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2010, 2:38 PM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2010, 2:38 PM CDT (19:38 UTC)
- Expired
- Apr 6, 2010, 3:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:33 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 6, 12:33 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1233 PM CDT TUE APR 6 2010 .UPDATE... UPDATE FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... APPEARS MHK WILL BE NORTHWEST OF THE DRYLINE FOR NO CONVECTIVE CONCERNS TODAY...BUT BOUNDARY WILL LIKELY BE NEAR TOP/FOE ONCE STORMS DEVELOP. COVERAGE EXPECTED TO BE SCATTERED SO WILL GO WITH VCTS AT THIS TIME. STRATUS IS POISED TO THE NORTHWEST BEHIND THE COLD FRONT...BUT UNSURE IT WILL HOLD TOGETHER INTI ALLY WITH DRY AIR IN PLACE. WILL MENTION MVFR OVERNIGHT AT MHK FOR NOW. 65 && .PREV DISCUSSION... /ISSUED 344 AM CDT TUE APR 6 2010/ DISCUSSION... TODAY/TONIGHT...MAIN FOCUS WITH FORECAST PACKAGE CENTERS ON SEVERE WEATHER POTENTIAL FOR NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON/EVENING. AS OF EARLY THIS MORNING...DRYLINE HAD RETREATED WESTWARD TO WEST CENTRAL KANSAS. EXPECT THIS BOUNDARY TO MAKE GROUND EASTWARD AS SFC LOW CURRENTLY NEAR MCK MOVES ENE AND NEUTRALLY-TITLED UPPER SYSTEM EJECTS INTO THE CENTRAL PLAINS. AN INVERSION CENTERED NEAR H85 WILL HELP KEEP CONVECTIVE INITIATION SUPPRESSED UNTIL MID AFTERNOON. THIS ALONG WITH AMPLE SFC HEATING AND CONTINUED TRANSPORT OF SLIGHTLY MODIFIED GOM MOISTURE...WILL ALLOW FOR AN UNSTABLE ENVIRONMENT TO MATERIALIZE BY MID AFTERNOON. MINOR SPREAD BETWEEN OPERATIONAL MODELS REGARDING LOCATION OF SFC FEATURES DURING THE AFTERNOON HOURS ACROSS THE CWA. FROM 18Z TO 21Z...ANTICIPATE COLD FRONTAL BOUNDARY TO SAG SOUTH-SOUTHEASTWARD INTO FAR NORTH CENTRAL INTO NORTHEAST KANSAS WITH AN INTERSECTING DRYLINE SHARPENING THROUGH PORTIONS OF NORTHEAST INTO FAR WESTERN EAST CENTRAL KANSAS...SPECIFICALLY FROM TOPEKA TO EMPORIA. CONVECTIVE INITIATION IS EXPECTED BY MIDDLE AFTERNOON...WITH TWO REGIONS SERVING AS THE GREATEST PROBABILITY OF INITIAL DEVELOPMENT. THE FIRST WILL BE ALONG THE COLD FRONT FROM N MO TO NORTHEAST KANSAS. A SECOND REGION WILL BE LOCATED ALONG THE DRYLINE WHERE LOCALIZED ASCENT PER DRYLINE CIRCULATION/CONVERGENCE IN CONJUNCTION WITH SW-NE THERMAL AXIS WILL EXIST...GENERALLY FROM EMPORIA TO EL DORADO. MOST OPERATIONAL MODELS SUPPORT THIS OVERALL SCENARIO INCLUDING 4KM WRF FWIW. ENVIRONMENTAL CONDITIONS ARE CHARACTERISTIC OF AMPLE FLOW THROUGH THE COLUMN COINCIDENT WITH A FAIRLY MOIST WARM SECTOR EAST OF THE AFOREMENTIONED BOUNDARIES. STORM MODE WILL STRONGLY DICTATE TYPE/THREAT OF SEVERE WEATHER. THE INITIAL STORM MODE WILL BE SEMI-DISCRETE WITH DAYLIGHT HOURS STORM MODE STRONGLY DICTATED BY COVERAGE OF CONVECTION. OVER NORTHEAST KS...SEMI-DISCRETE CELLS WILL BE POSSIBLE BEFORE A GRADUAL TRANSITION TO A LINEAR EVOLVING PRESENTATION WITH EMBEDDED STRONGER UPDRAFTS AS MID/UPPER FLOW WILL REMAIN PARALLEL TO SFC COLD FRONT AND UPSTREAM CONVECTION SEEDS DOWNSTREAM STORMS. GREATEST PROBABILITY OF SEVERE WEATHER IN THIS REGION IS ANTICIPATED WITHIN FIRST 3-4 HOURS OF CI...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LONGER-LIVED DISCRETE STORMS WILL ALSO HAVE THE POTENTIAL FOR A TORNADO...MOST LIKELY EARLY IN THE CONVECTIVE EVOLUTION. FURTHER SOUTH OVER EAST CENTRAL KS...MODEL GUIDANCE HAS TRENDED TO A SLOWER EASTWARD PROGRESSION OF DRYLINE DURING THE AFTERNOON HOURS...AND THIS MAY ALLOW A FEW STORMS TO RUN SLIGHTLY AHEAD OF DRYLINE IN EAST CENTRAL KS. SIMILARLY...THE FULL SPECTRUM OF SEVERE WEATHER REMAINS POSSIBLE WITH ANY DISCRETE STORMS...AND THIS SCENARIO MAY BE SLIGHTLY HIGHER...YET MORE CONDITIONAL IN THIS AREA...WITH LOW LEVEL SHEAR SLIGHTLY STRONGER AND THE PROSPECTS THIS REGION MAY BE CLOSER TO SOUTHERN PERIPHERY OF MID/LATE AFTERNOON CI. THE COLD FRONT WILL EVENTUALLY OVERTAKE THE DRYLINE BEFORE 03Z ACROSS EAST CENTRAL KANSAS...WITH THE MAJORITY OF TSRA ACTIVITY OUT OF THE CWA BY 06Z. ASIDE FROM AFTERNOON/EVENING CONVECTION CONCERNS...BREEZY CONDITIONS WILL CONTINUE FOR A GOOD PORTION OF THE MORNING/EARLY AFTERNOON HOURS AS STRONG WINDS JUST OFF THE SFC MIX DOWN. HOWEVER...EXPECT A GRADUAL DECREASE IN WIND SPEEDS BY LATE MORNING AS STRONGEST PRESSURE GRADIENT SHIFTS ESE AND WINDS OFF THE SFC LESSEN WITH APPROACH OF SFC TROUGH. LIKEWISE...HELD OFF ON ISSUING WIND ADVISORY FOR THE AREA AS WINDIEST CONDITIONS SHOULD EXIST NOW THROUGH 16Z...WHICH KEEPS THINGS BELOW ADV CRITERIA. WED/THU/FRI...SCT SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE REGION ON WED AS STRONG ASCENT OVERSPREADS THE AREA ASSOCIATED WITH UPPER TROUGH AND WRAP AROUND MOISTURE. THIS WILL KEEP MAXIMUM READINGS BELOW NORMAL WITH HIGHS IN THE MIDDLE 50S. A GRADUAL WARMUP IS EXPECTED THEREAFTER AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL PLAINS AND SFC HIGH PRESSURE MOVES OFF TO THE EAST RETURNING SOUTHERLY FLOW. KEPT FORECAST DRY FOR THU/FRI WITH MODERATING TEMPS. NO CHANGES MADE BEYOND FRI. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 6, 2:29 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 229 PM CDT TUE APR 6 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-071930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 229 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE ACROSS EAST CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF LARGE DAMAGING HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. FIRE DANGER WILL REMAIN IN THE VERY HIGH TO EXTREME CATEGORY ACROSS THE AREA THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| Apr 5, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 18 min |
| Apr 5, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 37 min |
| Apr 5, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 52 min |
| Apr 5, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 34 min |
| Apr 5, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 31 min |
| Apr 5, 8:58 PM CDT | Tornado Warning | TOP | Washington | 32 min |
| Apr 5, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 17 min |
| Apr 5, 9:18 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| Apr 5, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 11 min |
| Apr 6, 3:04 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 41 min |
| Apr 6, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 46 min |
| Apr 6, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 47 min |
| Apr 6, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Osage | 43 min |
| Apr 6, 4:09 PM CDT | Areal Flood Advisory | TOP | Lyon | 111 min |
| Apr 6, 4:24 PM CDT | Areal Flood Advisory | TOP | Douglas | 81 min |
| Apr 6, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 22 min |
| Apr 6, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Osage, Shawnee | 38 min |
| Apr 6, 5:29 PM CDT | Areal Flood Advisory | TOP | Lyon | 2 hr |
| Apr 6, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.